Question of the Month

Q:  I notice near my periods I get headaches, and have had seizures. I have heard this is due to estrogen dominance. I've heard also that estrogen unopposed by progesterone can cause problems like these. Is this true? I am having a hysterectomy and am afraid of being just on estrogen.

A: Standard practice is to use progesterone as part of hormone therapy only if you have a uterus. There is no known benefit to progesterone other than protecting the uterus from unopposed estrogen.

The widely publicized WHI study showed that the main risk factor for breast cancer is not estrogen but the synthetic progesterone. Given this, progesterone should be avoided unless it is needed. Also the synthetic Provera(R) (medroxyprogesterone actetate or MPA) can set off PMS-like mood problems in some women.

Unfortunately there is now a lot of misinformation in books and on the web about balancing estrogen and progesterone so one must be careful not to believe everything one reads.

Hope this is helpful.

Geoffrey Redmond, MD


Read Other Questions ->

Read Articles on Similar Subjects ->

Search for topic ->

Home  Consultation  Help for Hormone Problems   Question of the Month   FAQ
Newsletter  Media Coverage 
Links  Biography  Research   Privacy Statement   Map to Clinic

Information provided by Hormone Center of New York  212-338-0002
Copyright © 2008 Hormone Center of New York.
E-mail: info@hormonehelpny.com 
 

This web site is not intended as a substitute for medical advice.
The reader should regularly consult a physician in all matters relating to his/her health,
and particularly in respect of any symptoms that may require diagnosis or medical attention.

Copyright © 2008 Hormone Center of New York.  Last modified: 03/23/08
Site designed and hosted by